Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 388, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 29, 2018, 4:50 PM CDT for Copiah County, Hinds County, Rankin County, Mississippi. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2018, 4:50 PM CDT (21:50 UTC)
- Expired
- Aug 29, 2018, 5:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Copiah County, MS, Hinds County, MS, Rankin County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 34 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 5:20 PM CDT | TSTM WND DMG | 1 Ene Raymond, MS | VERY LARGE LIMB DOWN ON POWERLINES ACROSS SNAKE CREEK RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.8 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1227 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
971
WUUS54 KJAN 292150
SVRJAN
MSC029-049-121-292230-
/O.NEW.KJAN.SV.W.0388.180829T2150Z-180829T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
450 PM CDT WED AUG 29 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southwestern Rankin County in central Mississippi...
Hinds County in central Mississippi...
Northeastern Copiah County in central Mississippi...
* Until 530 PM CDT.
* At 450 PM CDT, a severe thunderstorm was located near Terry, or
near Crystal Springs, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jackson, Clinton, Byram, Richland, Crystal Springs, Raymond, Terry,
Bolton, Dry Grove, Whites and Learned.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3201 9062 3243 9052 3241 9024 3240 9024
3240 9013 3205 9016 3205 9023 3203 9025
3202 9023 3202 9022 3201 9023 3199 9022
3199 9021 3196 9020
TIME...MOT...LOC 2150Z 191DEG 17KT 3206 9035
HAIL...1.00IN
WIND...60MPH
$$
JM2 follow-up statements
269
WWUS54 KJAN 292214
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
514 PM CDT WED AUG 29 2018
MSC029-292224-
/O.CAN.KJAN.SV.W.0388.000000T0000Z-180829T2230Z/
Copiah MS-
514 PM CDT WED AUG 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COPIAH COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 3214 9051 3240 9046 3241 9024 3240 9024
3240 9013 3211 9017
TIME...MOT...LOC 2214Z 191DEG 17KT 3217 9032
$$
MSC049-121-292230-
/O.CON.KJAN.SV.W.0388.000000T0000Z-180829T2230Z/
Rankin MS-Hinds MS-
514 PM CDT WED AUG 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN RANKIN AND CENTRAL HINDS COUNTIES...
At 514 PM CDT, a severe thunderstorm was located near Byram, moving
north at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jackson, Clinton, Byram, Richland, Raymond and Bolton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3214 9051 3240 9046 3241 9024 3240 9024
3240 9013 3211 9017
TIME...MOT...LOC 2214Z 191DEG 17KT 3217 9032
HAIL...0.88IN
WIND...60MPH
$$
JM658
WWUS54 KJAN 292226
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
526 PM CDT WED AUG 29 2018
MSC049-121-292236-
/O.EXP.KJAN.SV.W.0388.000000T0000Z-180829T2230Z/
Rankin MS-Hinds MS-
526 PM CDT WED AUG 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RANKIN AND
CENTRAL HINDS COUNTIES WILL EXPIRE AT 530 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3214 9051 3240 9046 3241 9024 3240 9024
3240 9013 3211 9017
TIME...MOT...LOC 2226Z 191DEG 17KT 3220 9031
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:41 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 29, 3:41 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Jackson MS 341 PM CDT Wed Aug 29 2018 .DISCUSSION... Current afternoon storm activity is working out mostly as expected, the exception being the better coverage across the NW areas. Look for activity to slowly evolve through 5pm with a downward trend between 6-8pm. There remains some potential for strong storms and possibly a few reaching severe limits. Updrafts have been a bit more robust than yesterday, but they are still falling short. The evening will be quiet with persistence being the rule for low temps. For Thu, model consensus has trended to lesser in the way of PoPs and I have followed that suggestion. There will still be activity and no area can be ruled out, but better chances look to be across the N/NE/E parts of the forecast area. Like today, some strong storms will be possible with gusty winds being the main threat. Temps aloft will again be on the cooler side, but not as cool as today which supports the expectation of strong storms. As for temps, like with lows, a persistence approach is best and highs will mainly range from 90-93. /CME/ Thursday night through next Tuesday: Warm and humid conditions will continue across the area through the period, as high pressure off the east coast will result in east to southeast flow. High temperatures will range from the upper 80s to mid 90s, with overnight lows mainly in the 70s. The humidity should remain low enough to keep heat index values below 105 degrees. As for precipitation, decent chances for afternoon and evening showers and thunderstorms will persist through the period. This activity looks to dissipate during the evening hours, with quiet weather expected during the overnight hours. /27/ && .AVIATION... 18Z TAF discussion: Main focus for these TAFs are timing in/out the showers and storms. Look for a decreasing trend during the back part of the afternoon hours and a quiet overnight. I did not add any restrictions for sites, but there is some low end potential for some MVFR conditions at PIB/HBG/MEI between 11-13z. Later forecasts can refine that. /CME/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 72 93 71 92 / 19 25 19 41 Meridian 72 92 71 92 / 17 34 27 43 Vicksburg 72 94 72 93 / 17 20 20 34 Hattiesburg 72 91 71 90 / 18 49 27 51 Natchez 72 92 72 92 / 18 25 21 38 Greenville 72 90 72 90 / 18 25 14 37 Greenwood 73 92 72 92 / 12 28 16 39 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Aug 29, 2:38 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 238 PM CDT Wed Aug 29 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 301945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 238 PM CDT Wed Aug 29 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Thursday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. CME && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Aug 29, 2:53 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Jackson MS
253 PM CDT WED AUG 29 2018
MSZ055-056-292030-
Smith MS-Simpson MS-
253 PM CDT WED AUG 29 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIMPSON AND CENTRAL
SMITH COUNTIES UNTIL 330 PM CDT...
At 253 PM CDT, Meteorologists were tracking a strong thunderstorm
near White Oak, or 15 miles northeast of Magee. This storm was nearly
stationary.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
White Oak around 330 PM CDT.
Other locations impacted by this storm include Sylvarena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3189 8965 3200 8982 3205 8981 3205 8973
3213 8973 3215 8948 3200 8932 3200 8933
TIME...MOT...LOC 1953Z 063DEG 1KT 3207 8961
JMSpecial weather statement, Aug 29, 3:10 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
310 PM CDT WED AUG 29 2018
LAZ007-292045-
Morehouse LA-
310 PM CDT WED AUG 29 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN MOREHOUSE PARISH UNTIL
345 PM CDT...
At 310 PM CDT, Meteorologists were tracking a strong thunderstorm
near Bastrop. This storm was nearly stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of western Morehouse
Parish, including the following locations... Collinston and Mer
Rouge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3293 9207 3287 9171 3262 9181 3262 9193
3265 9192 3265 9191 3267 9192 3266 9194
3271 9197 3270 9202 3271 9204 3270 9204
3269 9205 3270 9205 3273 9207 3274 9205
3276 9206 3279 9205 3284 9206 3287 9208
TIME...MOT...LOC 2010Z 098DEG 4KT 3273 9194
JMSpecial weather statement, Aug 29, 3:52 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Jackson MS 352 PM CDT WED AUG 29 2018 MSZ054-062-063-292115- Lawrence MS-Copiah MS-Lincoln MS- 352 PM CDT WED AUG 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN... NORTHWESTERN LAWRENCE AND COPIAH COUNTIES UNTIL 415 PM CDT... At 351 PM CDT, Meteorologists were tracking a strong thunderstorm over Martinsville, or near Hazlehurst, moving northwest at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Martinsville around 355 PM CDT. Hazlehurst, Gallman and Glancy around 415 PM CDT. Other locations impacted by this storm include Beauregard. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3163 9003 3158 9035 3186 9066 3199 9030 TIME...MOT...LOC 2051Z 152DEG 10KT 3180 9037 JM
Special weather statement, Aug 29, 4:20 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
420 PM CDT WED AUG 29 2018
MSZ048-054-062-063-292145-
Lawrence MS-Copiah MS-Hinds MS-Lincoln MS-
420 PM CDT WED AUG 29 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN...
NORTHWESTERN LAWRENCE...SOUTHWESTERN HINDS AND COPIAH COUNTIES UNTIL
445 PM CDT...
At 419 PM CDT, Meteorologists were tracking a strong thunderstorm
over Martinsville, or near Hazlehurst, moving north at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Glancy around 425 PM CDT.
Hazlehurst around 435 PM CDT.
Crystal Springs and Gallman around 445 PM CDT.
Other locations impacted by this storm include Beauregard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3165 9053 3213 9063 3216 9028 3164 9020
3156 9039
TIME...MOT...LOC 2119Z 171DEG 17KT 3181 9039
JMLocal storm report, Aug 29, 4:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
442 PM CDT WED AUG 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG 1 SSW HAZLEHURST 31.85N 90.40W
08/29/2018 COPIAH MS PUBLIC
TREE DOWN ALONG WESLEY CHAPEL RD.
&&
TWLocal storm report, Aug 29, 4:46 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
446 PM CDT WED AUG 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 5 WNW WESSON 31.73N 90.48W
08/29/2018 COPIAH MS LAW ENFORCEMENT
TREE DOWN ALONG SYLVARENA RD.
&&
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 1:46 PM CDT | Special Weather Statement | JAN | Jones | 29 min |
| Aug 29, 2:04 PM CDT | Special Weather Statement | JAN | Adams | 26 min |
| Aug 29, 2:11 PM CDT | Special Weather Statement | JAN | Leflore | 34 min |
| Aug 29, 2:35 PM CDT | Special Weather Statement | JAN | Jefferson | 40 min |
| Aug 29, 2:53 PM CDT | Special Weather Statement | JAN | Smith | 37 min |
| Aug 29, 3:03 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson, Smith | 22 min |
| Aug 29, 3:52 PM CDT | Special Weather Statement | JAN | Copiah | 23 min |
| Aug 29, 4:20 PM CDT | Special Weather Statement | JAN | Copiah | 25 min |
| Aug 29, 5:42 PM CDT | Special Weather Statement | JAN | Hinds | 33 min |
| Aug 29, 5:53 PM CDT | Special Weather Statement | JAN | Clay | 37 min |
| Aug 29, 6:06 PM CDT | Special Weather Statement | JAN | Madison | 24 min |
| Aug 29, 6:42 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Oktibbeha | 48 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.